Texas, 2007

Heavy Snow and Winter Weather in Texas, December 14 to 15, 2007

December 14 to 15, 2007 · NWS LUB · 13 events in 12 counties and zones

A fast moving winter storm brought a swath of accumulating snowfall to portions of the extreme southern Texas Panhandle and the South Plains. The heaviest snowfall totals occurred over the northwestern west Texas South Plains, where up to 6 inch accumulations were reported at Olton (Lamb County).

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A fast moving winter storm brought a swath of accumulating snowfall to portions of the extreme southern Texas Panhandle and the South Plains. The heaviest snowfall totals occurred over the northwestern west Texas South Plains, where up to 6 inch accumulations were reported at Olton (Lamb County).

Other reported snow accumulations included: 3 inches at Morton (Cochran County), 3 inches at Plainview (Hale County), 2 inches at Dimmitt (Castro County), 2 inches at Farwell (Parmer County), 2 inches at Floydada (Floyd County), 2 inches at Littlefield (Lamb County), 2 inches at Muleshoe (Bailey County), 1 inch at Dickens (Dickens County), 1 inch at Childress (Childress County), 1 inch at Lubbock (Lubbock County), 1 inch at Memphis (Hall County), and 1 inch at Tulia (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 14, 4:03 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Dec 14, 4:03 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
403 PM CST FRI DEC 14 2007

.SHORT TERM...
LOW CLOUDS AND AREAS OF FOG HAVE KEPT TEMPERATURES RATHER COLD OVER
THE NORTHERN AND CENTRAL PARTS OF THE CWFA TODAY. A FEW AREAS
RECEIVED LIGHT FREEZING RAIN/DRIZZLE. THE CLOUD COVER IS EXPECTED TO
REMAIN IN PLACE THE REMAINDER OF THE EVENING AND TONIGHT ACROSS THE
AFOREMENTIONED AREAS WITH SOME PARTIAL CLEARING POSSIBLE AS DRIER
AIR FILTERS IN ACROSS THE WEST/SOUTHWEST.

A PROGRESSIVE AND COMPACT UPPER LEVEL DISTURBANCE WILL TRACK EAST
ACROSS THE SOUTH PLAINS TONIGHT. LIFT ASSOCIATED WITH THIS SYSTEM
WILL RAPIDLY INCREASE FROM WEST TO EAST ACROSS THE SOUTH PLAINS WITH
A LIGHT WINTRY MIX DEVELOPING FIRST ACROSS THE EXTREME SOUTHWEST
PANHANDLE. COLDER AIR WILL FILTER IN FROM THE NORTH WITH
PRECIPITATION CHANGING TO ALL SNOW BETWEEN 03 TO 06Z. THE CHANGEOVER
COULD BE SLOWER OVER THE SOUTHERN TIER (ESPECIALLY THE SOUTHWEST)
WHERE SOME CLEARING HAS ALLOWED TEMPERATURES TO RISE INTO THE UPPER
30S/MIDDLE 40S.

THE MAIN FORECAST CONCERN WILL BE THE EXACT SETUP OF FRONTOGENETICAL
FORCING AND SUBSEQUENT MESOSCALE SNOW BANDS BETWEEN 06 AND 12Z.
MODELS HAVE SHIFTED SOUTHWARD WITH THE HEAVIER SNOW BANDS WITH THE
MORNING AND AFTERNOON RUNS TRENDING TOWARD ADVISORY LEVEL SNOWS AS
FAR SOUTH AS THE CENTRAL TIER FROM MORTON TO LUBBOCK TO GUTHRIE. WE
ARE STILL FAVORING THE NORTHERN TWO ROWS FOR ACCUMULATIONS OF 2 TO 4
INCHES WITH 1 TO 2 INCHES OVER THE SOUTHERN ROW. NAM-WRF TIME
SECTIONS SHOW STRONG OMEGA LIFT IN THE FAVORED -10 TO -20 DENDRITIC
ZONE IN THE ADVISORY AREA OVER A 5-6 HOUR PERIOD OVERNIGHT. THIS
SHOULD YIELD A BURST OF MODERATE SNOW.

INITIAL LIFT WILL BE LIGHT AND WITH MARGINAL TEMPS ACROSS THE
CENTRAL AND NORTH...A LIGHT WINTRY MIX IS EXPECTED. AS COLDER AIR
FILTERS IN...WILL SEE A CHANGEOVER FROM NORTH TO SOUTH AFTER 03Z.

SNOWFALL WILL RAPIDLY TAPER OFF FROM WEST TO EAST AFTER 12Z WITH
CLEARING AND BREEZY CONDITIONS EXPECTED BY MIDDAY. KEPT TEMPS
SLIGHTLY BELOW GUIDANCE WITH EXPECTED SNOWFALL. KW

.LONG TERM...
SATURDAYS LINGERING CHILL WILL LEAD TO SURFACE HIGH PRESSURE RIDGE
WITH FLATTENING GRADIENT AND NIPPY TEMPERATURES SATURDAY NIGHT.
UNSURE HOW SNOW ACCUMULATIONS...IF ANY REMAIN...MIGHT FACTOR INTO
TEMPERATURES SATURDAY NIGHT AND SUNDAY. NUDGED TEMPERATURES DOWN
A NOTCH ACROSS MOST OF THE AREA JUST BECAUSE. THEN NOTHING SIGNIFICANT
IN STORE FOR MOST OF THE COMING WEEK WITH ZONAL WESTERLY FLOW ALOFT
BECOMING PERSISTENT. STILL LOOKS LIKE SURFACE TROUGH WILL DEEPEN
WEDNESDAY AS A VIGOROUS WAVE OR SERIES OF WAVES PASS TO THE NORTH
LEADING TO A WINDY DAY THEN...AND PROBABLY FOLLOWED BY A BIT OF
COOLING THURSDAY. BUT AT LEAST MINOR MODERATION VIA THE DOMINANT
WESTERLY FLOW SHOULD OCCUR AFTERWARDS. MCQUEEN

&&

.AVIATION...
SNOW EXPECTED TO DEVELOP ALONG WITH LOW CIGS AND VSBY CONCERNS AFTER
03Z. ACCUMULATING SNOW EXPECTED OVERNIGHT TAPERING OFF AFTER
SUNRISE.  KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        23  38  19  47  22 /  80  10   0   0   0
TULIA         23  36  20  46  23 /  80  10   0   0   0
PLAINVIEW     25  37  20  47  25 /  80  10   0   0   0
LEVELLAND     26  41  21  51  26 /  70  10   0   0   0
LUBBOCK       27  40  21  49  26 /  80  10   0   0   0
DENVER CITY   28  44  21  51  28 /  20  10   0   0   0
BROWNFIELD    28  43  21  52  27 /  30  10   0   0   0
CHILDRESS     28  35  20  44  25 /  80  20   0   0   0
SPUR          29  40  23  49  25 /  60  20   0   0   0
ASPERMONT     32  44  25  51  26 /  30  20   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 6 AM CST SATURDAY FOR THE FOLLOWING ZONES:
TXZ021>038.

&&

17/05/17
Hazardous weather outlook, Dec 14, 4:17 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
417 PM CST FRI DEC 14 2007

TXZ021>044-151200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
417 PM CST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

WINTER WEATHER

A VIGOROUS UPPER LEVEL DISTURBANCE WILL TRACK EAST ACROSS THE
SOUTH PLAINS TONIGHT. A LIGHT WINTRY MIX IS EXPECTED TO DEVELOP
LATER THIS EVENING BEFORE CHANGING TO SNOW TONIGHT. ACCUMULATING
SNOWFALL IS EXPECTED TO DEVELOP BETWEEN MIDNIGHT AND 6 AM ACROSS
THE EXTREME SOUTHERN PANHANDLE...CENTRAL AND NORTHERN SOUTH PLAINS
AND ROLLING PLAINS. SEE THE LATEST SNOW ADVISORY (WSWLUB) ISSUED
BY THIS OFFICE AT 334 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOWFALL WILL END FROM WEST TO EAST BY MID SATURDAY MORNING WITH
CLEARING EXPECTED BY MIDDAY.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH NEXT THURSDAY.

.SPOTTER INFORMATION STATEMENT...
LOCAL OFFICIALS AND RESIDENTS ARE URGED TO BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES ACROSS THE ADVISORY AREA
LATE TONIGHT AND EARLY SATURDAY MORNING.

In the hours before

Special weather statement, Dec 14, 3:45 PM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CST FRI DEC 14 2007

TXZ039>044-150400-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...PLAINS...DENVER CITY...BROWNFIELD...
TAHOKA...ODONNELL...POST...JAYTON...ASPERMONT
345 PM CST FRI DEC 14 2007

...PERIOD OF LIGHT SNOW POSSIBLE TONIGHT...

A FAST MOVING UPPER LEVEL STORM SYSTEM IS EXPECTED TO TRACK EAST
ACROSS THE SOUTH PLAINS REGION TONIGHT. LIFT ASSOCIATED WITH THIS
STORM SYSTEM WILL SPREAD ACROSS THE REGION WITH THE STRONGEST LIFT
PASSING NORTH OF THE REGION LATE TONIGHT AND EARLY SATURDAY
MORNING.

A LIGHT WINTRY MIX MAY DEVELOP LATE THIS EVENING AND CHANGE TO
LIGHT SNOW TONIGHT AS COLDER AIR FILTERS IN FROM THE NORTH.

THERE STILL REMAINS SOME UNCERTAINTY WITH THE EVENTUAL TRACK OF
THE LOW. A TRACK FURTHER SOUTH COULD PLACE THE REGION UNDER
STRONGER LIFT AND HEAVIER SNOWFALL ACCUMULATIONS. AS IT STANDS
RIGHT NOW...SNOWFALL AMOUNTS OF A DUSTING TO LESS THAN ONE INCH
CAN BE EXPECTED. IF HEAVIER BANDS OF SNOW DEVELOP FURTHER
SOUTH...ACCUMULATIONS GREATER THAN ONE INCH WILL BE POSSIBLE.

RESIDENTS ARE URGED TO STAY TUNED TO FOR FURTHER UPDATES.

KW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Hale

When
December 14, 8:30 PM CST to December 15, 8:00 AM CST
Where
Hale forecast zone
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
December 14, 8:30 PM CST to December 15, 8:00 AM CST
Where
Cochran forecast zone
Reported by
Law Enforcement
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
December 14, 8:30 PM CST to December 15, 8:00 AM CST
Where
Bailey forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
December 14, 8:30 PM CST to December 15, 8:00 AM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
December 14, 8:30 PM CST to December 15, 8:00 AM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
December 14, 8:30 PM CST to December 15, 8:00 AM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
December 14, 8:30 PM CST to December 15, 8:00 AM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
December 14, 8:30 PM CST to December 15, 8:00 AM CST
Where
Swisher forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
December 14, 8:30 PM CST to December 15, 8:00 AM CST
Where
Lubbock forecast zone
Reported by
Law Enforcement
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
December 14, 8:30 PM CST to December 15, 8:00 AM CST
Where
Dickens forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
December 14, 8:30 PM CST to December 15, 8:00 AM CST
Where
Hall forecast zone
Reported by
Law Enforcement
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
December 14, 8:30 PM CST to December 15, 8:00 AM CST
Where
Childress forecast zone
Reported by
Law Enforcement
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Heavy Snow, Lamb

When
December 14, 8:30 PM CST to December 15, 8:00 AM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65970, 65971, 65972, 65973, 65974, 65975, 65976, 65977, 65978, 65979, 65980, 65981, 65982.